Sunday September 25th 2016

Trusted Helpline
Help Available 24/7
1-888-882-1456
PRIVACY
GUARANTEED

What is Vicodin withdrawal?

Are you planning a Vicodin withdrawal?

Whether you need to treat physical dependence on Vicodin (hydrocodone) or treat Vicodin addiction, it’s best to prepare for severity and length of Vicodin withdrawal. Here, we review what happens in the body and brain when you withdraw from Vicodin and why. Plus, how Vicodin withdrawal feels and what can help ease symptoms. Then we invite your questions about withdrawing from Vicodin at the end.

What is Vicodin withdrawal syndrome?

Vicodin is an opioid blend of hydrocodone and acetaminophen. Vicodin, like most opioids, suppresses pain receptors in the brain while relaxes smooth muscle. Unlike generic hydrocodone, the acetaminophen mixed into the Vicodin makes physical dependency more likely. In fact, you can become dependent on Vicodina after only a few weeks of daily use. And the longer you are on Vicodin, the greater the chance you will develop a tolerance to Vicodin.

Once you have developed physical dependence on Vicodin, your body and brain need the narcotic to function normally. In essence, the neurotransmitters in the central nervous system have adapted to the presence of hydrocodone in the system and adjust according. Because of this phenomenon, once you have stopped taking Vicodin, you experience withdrawal. Withdrawal happens because the brain is trying to compensate for no longer having Vicodin in the system. The central nervous system, instead, resets the chemical interactions to stabilize the body back to normal.

What is withdrawal from Vicodin like?

Withdrawing from Vicodin can be distressing and painful and is much like a bad, bad flu. In addition to physical symptoms, psycho-emotional symptoms of depression or extreme dissatisfaction can be present. Vicodin take care of not only physical pain but also ourpsychological responses to the world. Once you have stopped taking Vicodin, reality can feel overwhelming. As with most opioid medications, withdrawing from Vicodin feels very much like a virus as you experience chills, sweats, aches and pains. During withdrawal from Vicodin, you may feel any of the following symptoms:

  • abdominal cramps
  • anxiety and agitation
  • confusion
  • craving
  • diarrhea
  • drowsiness and fatigue
  • erratic moods
  • nausea and vomiting
  • seizures
  • sleep disturbance
  • strong drug craving
  • yellowing of the skin
  • yellowing of the whites of the eyes

What does Vicodin withdrawal feel like?

Vicodin withdrawal will make you feel agitated and anxious. In fact, the psychological effects of withdrawal can be frustrating to manage. Vicodin withdrawal also feels like you are physically sick for a week, or more. Withdrawal from Vicodin can be a long and demanding process. You’ll begin to notice symptoms of Vicodin withdrawal 6 to 12 hours after your last dose of Vicodin has worn off. Symptoms peak in the first 72 hours but generally diminish within a couple of weeks.

What helps with Vicodin withdrawal?

For the most part, detoxing from Vicodin is not life-threatening but can be uneasy and at times a little scary. It is always a helpful to work with a doctor to help monitor the withdrawal process. The most important protocol for helping Vicodin withdrawal is to taper your medication doses over several weeks to compensate for the withdrawal symptoms. Dose tapering is supervised by a clinical expert, and can be adjusted according to symptomatic conditions. But generally, decreased dosing is never more than 10% at a time, and is reduced by 25% weekly, until almost no hydrocodone is in your system.

Trusted Helpline
Help Available 24/7
1-888-882-1456
PRIVACY GUARANTEED

Medications might be also used to help to treat withdrawing from Vicodin symptoms. Doctors may prescribe clonidine for severe withdrawal which reduces anxiety, agitation, muscle cramps, and sweating. Otherwise, naloxone or buprenorphine have been found to address drug cravings in heavily dependent or addicted people. Just be careful to report all current prescription use so that medications are not counter indicated and won’t affect you adversely.

Home remedies and medications are also other ways which can help the process of withdrawal. Home remedies support you withdrawal symptoms and give you a level of control over the process. Many people going through Vicodin withdrawal have reported a great deal of success using only household supports. Some home remedies for Vicodin withdrawal include the following:

  1. Applying cold behind the ears or neck for feverish sweating Drinking peppermint or ginger teas for nausea
  2. Eating only bland diets
  3. Increase fluid and electrolyte intake
  4. Keeping busy
  5. Taking warm showers or baths
  6. Talking to someone
  7. Using heating pads to relieve muscle cramps and aches
  8. Using Immodium, AD, Ibuprofen and Tylenol

Questions about Vicodin withdrawal

Do you still have questions about Vicodin Withdrawal?Please share your questions and experiences with Vicodin in the comments section below. And we’ll try to respond to your Vicodin questions personally ASAP.

Reference Sources: Medicaid: Opioid Taper Plan Toolkit
Daily Med: Vicodin 
Drug Enforcement Administration: Hydrocodone
DailyMed: FDA Drug Info for Vicodin
National Library of Medicine: Clonidine therapy for narcotic withdrawal

Photo credit: Today is a good day

Leave a Reply

6 Responses to “What is Vicodin withdrawal?
Barbara
3:28 pm July 14th, 2014

I have been on this med for two years I have bad arthritis I have two knee replacements both thumb joints replaced one hip done twice and now it is in my lower spine and upper knock I have three bundling discs and spinal stenosis. I wast taking 12 a day because the pain is so bad along with lorazepam twice a day I decided I was going to stop all it started Thursday I only took two fir two sat one sun one, I have sweating and insomnia and diarrhea but also feel I had them before this so can’t tell what is what I was sweating a lot before and have ibs. What would be your advice

2:25 pm July 24th, 2014

Hello Barbara. Id’ suggest that you record your symptoms on a calendar (appearance, intensity, duration, etc.) and speak with your prescribing doctor. Withdrawal usually resolves in 7-10 days but you may need medical advice on how to proceed to manage pain without the opioids.

Jason
1:36 pm August 2nd, 2014

I had 3 back surgery’s and the last surgery took me over 7 months to walk normal again 9 years ago. I used to joke and say hey mom it’s time for a happy pill. Not knowing how powerfully these pills were. Before that I might have drank a few beers in my life time. I never thought I was becoming a drug addict. I’ve never got in trouble or even thought about doing something that I know was wrong. BUT these very bad pills I did things I never thought I would do. Those happy pills turned into if I don’t have them I’m going to die. So I bought them from slimy people who I now made my best friend and saw multiple doctors. Finally i had to seek inpatient treatment (NOT WILLINGLY AT 1st) that was not fun and embarrassing for me to come off of these bad bad drugs.
NOW in July of 2014 I’ve been what I call clean and sober 9 years so here’s my questions, I’ve been on Vicodin or Oxycodone for over 3-4 years taking them on a daily basis but following doctors orders. I’ve even made my wife hold them and give them when needed. I’m so scared to go through that with draw. I forget to mention the reason I’m on them. I’ve had 5 more surgeries 2 were new shoulder replacements. Now the question, I tried to come off of these by weaning down but my body is addicted to them again. Meaning after I weaned my body’s still going nuts. The leg shake the sweats the diarrhea the cold then hot. WHY????? I really did what I was told under doc care. Why is my body craving them so bad were I’m thing of checking into detox. I really don’t want to do that so I’ll take any suggestions. FYI don’t give me exercise or herbal teas

11:50 am August 4th, 2014

Hi Jason. You can experience withdrawal symptoms when you stop using Vicodin after having used it for a long period of time. Symptoms of withdrawal usually start within 6 to 12 hours of stopping Vicodin. The first week is usually the hardest, and then the symptoms weaken gradually over a period of several weeks.

Let your doctor know that you are experiencing difficulties while decreasing the medication. Your doctor may want to taper you off the medication at a slower pace.

While at home there is one thing that many people have said helps like nothing else and that’s hot baths with Epson Salt’s. Potassium and magnesium pills will help a little too, or if you don’t want to take pills, take coconut water and bananas.

mark
8:36 pm March 3rd, 2015

I have been taking this since November 4 2014 at least four to five times a day. I have a severe torn rotator cuff and been waiting from worker compensation to get me aproved for surgery. It is now March 3rd and still no answer on it. I feel that i am getting really addictive to the meds what should i do. I have tried to stop taking it but i am in alot of pain and when i don’t take it i hurt really bad. I am very afraid if i keep taking it i will get very addictive to it. What can i do and who can i talk to about this. Please email me back. Thank you.

1:16 am March 12th, 2015

Hello Mark. I don’t believe you are addicted, but physical dependence has developed. I suggest you continue taking the medication as instructed by your doctor. And don’t worry, with the proper tapering plan you can reverse the Vicodin dependence and quit once and for all.

Leave a Reply

Trusted Helpline
Help Available 24/7
1-888-882-1456
PRIVACY
GUARANTEED